Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 241, NWS Kansas City, MO

July 20, 2003Sullivan County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 20, 2003, 10:44 PM CDT for Sullivan County, Missouri. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2003, 10:44 PM CDT (03:44 UTC)
Expired
Jul 20, 2003, 11:30 PM CDT
In force
46 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Sullivan County, MO

The radar

The Des Moines radar (KDMX), 180 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.7 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3627 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3627 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
2071 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

042 
WUUS53 KEAX 210344
SVREAX
MOC211-210430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1044 PM CDT SUN JUL 20 2003

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SULLIVAN COUNTY IN NORTH CENTRAL MISSOURI

* UNTIL 1130 PM CDT

* AT 1042 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  QUARTERS...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM
  WAS LOCATED NEAR NEWTOWN...OR 23 MILES NORTHEAST OF TRENTON...AND
  MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   OSGOOD BY 1050 PM CDT.
   HUMPHREYS BY 1055 PM CDT.
   POLLOCK BY 1100 PM CDT.
   MILAN...BOYNTON...REGER BY 1105 PM CDT.
   GREEN CITY BY 1110 PM CDT.
   MYSTIC...GREEN CASTLE BY 1120 PM CDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.

LAT...LON 4005 9286 4007 9313 4010 9336 4019 9336
          4039 9337 4039 9287

$$


CUTTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 7:15 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Jul 20, 7:15 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
715 PM CDT SUN JUL 20 2003

EXPLOSIVE CONVECTIVE DEVELOPMENT OVER EASTERN NEBRASKA AND WESTERN
IOWA IS MOVING SOUTH AROUND 30 MPH.  EXTREME INSTABILITY OVER
EASTERN NEBRASKA AND WESTERN IOWA, ON THE ORDER OF 5000 TO 6000
J/KG, HAVE CONTRIBUTED TO HUGE UPDRAFTS.  CONVECTION EARLIER TODAY
GENERATED AN OUTFLOW BOUNDARY FROM NEAR SIOUX CITY TO DENISON TO
SOUTH OF DES MOINES.  INTENSE CONVECTION WILL LIKELY TRACK ALONG
THIS BOUNDARY AND ENTER NORTHWEST MISSOURI LATE THIS EVENING.
CURRENT RADAR OUT OF OMAHA SUGGEST THAT STORMS ARE GOING THROUGH A
TRANSITION FROM SUPERCELLS TO BOWING SEGMENTS.  STORMS WILL LIKELY
ACCELERATE AS THEY PROPAGATE SOUTHWARD.  RELATIVELY WEAK LOW LEVEL
WIND SHEAR SHOULD PREVENT A LONG TRACK DAMAGING BOW ECHO, BUT
DAMAGING WINDS ARE POSSIBLE ESPECIALLY IN NORTHERN MISSOURI BY LATE
THIS EVENING.

I HAVE INCREASED PRECIPITATION CHANCES IN THE WESTERN ZONES LATE
TONIGHT IN ANTICIPATION OF BOW ECHO DEVELOPMENT IN THE OMAHA
VICINITY DURING THE NEXT HOUR OR TWO.

KOCH

400 PM...

CURRENTLY THE SURFACE FRONT THAT WILL PROVIDE RELIEF FROM THE HEAT
IS DRAPED ACROSS CENTRAL IOWA. STORMS WHICH HAVE DEVELOPED OVER THE
PAST COUPLE OF HOURS OVER SOUTHERN SOUTH DAKOTA ARE EXPECTED TO
PROGRESS SOUTHEASTWARD AND INTERACT UPON ENCOUNTERING THIS SURFACE
BOUNDARY. THE REMNANTS OF A COMPLEX OF STORMS THAT DEVELOPED
OVERNIGHT LAST NIGHT WILL BE CLOSE TO CLIP THE NORTHEASTERN SECTIONS
OF THE FORECAST AREA THROUGH THE EVENING HOURS. HAVE ACCOUNTED FOR
BOTH AREAS OF PRECIPITATION FOR TONIGHT AND HAVE PRECIPITATION
CHANCES ENDING BY 12Z TOMORROW MORNING.

THE NEXT CHANCE FOR PRECIPITATION COMES WITH THE DIVING OF THE 250MB
JET TOWARD NORTHEAST NEBRASKA BY 00Z TUESDAY. THE STRONGEST UPPER
LEVEL DIVERGENCE IN ASSOCIATION WITH THE CURVATURE OF THE JET ACROSS
SOUTH CENTRAL NEBRASKA IS THE LOCATION OF EXPECTED THUNDERSTORM
INITIATION. A STORM COMPLEX IS THEN FORECAST TO MOVE QUICKLY
EAST-SOUTHEAST WITH CORFIDI VECTORS NEAR 50 KNOTS. PRECIPITATION
CHANCES WERE INTRODUCED FOR DURING THE OVERNIGHT HOURS MONDAY INTO
TUESDAY FOR THE SOUTHERN SECTIONS.

A SIGNIFICANT DROP IN TEMPERATURES WILL BEGIN TOMORROW WITH HIGHS
TOPPING OUT NEAR THE 90 DEGREE MARK IN THE KANSAS CITY METRO AREA.
NORTH WINDS WILL PICK UP ON TUESDAY INTO WEDNESDAY AND PUSH COOLER
AIR EVEN FURTHER SOUTH. HIGHS TUESDAY AND WEDNESDAY ARE EXPECTED TO
BE IN THE LOW TO MID 80S WITH LOWS IN THE LOWER 60S. MODEL OUTPUT
GIVES EVEN COOLER TEMPERATURES BUT SINCE THE FORECAST TEMPERATURES
ARE ALREADY BELOW CLIMATOLOGICAL NORMALS...AM HESITANT TO DROP THEM
MUCH FURTHER GIVEN THE TIME OF YEAR.

TEMPERATURES WILL BEGIN A WARMING TREND THURSDAY INTO THE WEEKEND
WITH READINGS AROUND SEASONAL NORMALS. ANOTHER FRONT IS FORECAST TO
DROP INTO THE AREA LATE IN THE WEEKEND BUT THE TIMING IS IN
QUESTION. THE MODELS ARE IN MUCH DISAGREEMENT AS TO THE HANDLING OF
THE UPPER TROUGH PARKED OVER THE EASTERN HALF OF THE U.S. THE LATEST
MODEL TRENDS TRY TO PUSH THE TROUGH EASTWARD BY FRIDAY WHICH IS
QUICKER THAT THE PREVIOUS MODEL RUNS. THE RUN TO RUN DISCONTINUITY
IS REASON TO HOLD OFF ANY PRECIPITATION CHANCES FOR THE WEEKEND
UNTIL FRONTAL TIMING CAN BE BETTER DIAGNOSED.

STOFLET

235 AM...

FIRST CONCERN IS WITH TEMPS TODAY. H8 TEMPS IN WESTERN CWA ARE BACK
UP TO 24C BY LATE AFTERNOON. EXPECTING TO SEE FULL SUN MOST OF THE
DAY...AND HIGHS ABOUT 5 DREG MORE THAN YESTERDAY.  THROWING IN
DEWPOINTS IN THE LOWER 70S GIVES ME HEAT INDICES 105-109 FOR MUCH OF
THE AFTERNOON.  HAVE DECIDED TO HOIST A HEAT ADVISORY FOR THIS
AFTERNOON FOR LOCATIONS WEST OF A LINE FROM ST JOSEPH TO CLINTON.
SHOULD EXPIRE AT SUNSET.

NEXT UP IS THE CHANCE FOR THUNDERSTORMS.  BEST CHANCES LOOK TO BE IN
THE NORTHEASTERN CWA.  THIS IS CLOSEST TO THE STRONGEST DYNAMICS.
SHOULD SEE A WARM FRONT SET UP JUST NORTH OF HERE BY LATE
AFTERNOON.  INSTABILITY IS HIGH AND 0-6 SHEAR IS STILL AROUND 45KTS.
ONCE IT INITIATES...WILL CONTINUE THROUGH MUCH OF THE NIGHT. FFG
NUMBERS ARE FROM 2-3 INCHES...SO NOT EXPECTING RUNOFF PROBLEMS TO BE
WIDESPREAD.  LESSER CONCERN TO THE WEST.  FEEL THAT WESTERN ZONES
WILL NEED TO WAIT UNTIL CLOSER TO FROPA...WHICH MEANS THAT PRECIP
SHOULD HOLD OFF UNTIL PRETTY CLOSE TO 00Z MON.  PARAMETERS STILL
GOOD FOR STRONG STORMS. SHOULD BE MORE SCATTERED IN NATURE AND DIE
OFF SHORTLY AFTER SUNSET.

COOLER AIR SURGE IS NOT EXPECTED UNTIL TUESDAY...SO HIGHS MONDAY
WILL STILL BE NEAR 90.  NORTHWEST FLOW ADVERTISES SOME MCS ACTIVITY
AS WELL AS A BOUNDARY TO THE SOUTHWEST MONDAY NIGHT.  HAVE NOT
JUMPED ON INTRODUCING CHANCE POPS YET...BUT HAVE THROWN IN A SLIGHT
FOR GOOD MEASURE IN SOUTHWESTERN ZONES.  OTHERWISE...A COOL DOWN FOR
MON NIGHT AND TUESDAY WITH A FEW MORE DAYS IN THE 80S BEFORE A WARM
UP INTO THE WEEKEND.

LVQ

.EAX...
KS...HEAT ADVISORY THROUGH THIS EVENING FOR ZONES
KSZ025...KSZ057...KSZ060...KSZ102>105.

MO...HEAT ADVISORY THROUGH THIS EVENING FOR ZONES
MOZ020...MOZ028>029...MOZ037...MOZ043>044...MOZ053>054.
Hazardous weather outlook, Jul 20, 12:56 PM CDT, 9 hours 48 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-211100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1256 PM CDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE ENTIRE OUTLOOK AREA HAS THE POSSIBILITY OF RECEIVING AN ISOLATED
SEVERE THUNDERSTORM LATE THIS AFTERNOON AND EVENING. HOWEVER
LOCATIONS EAST OF A LINE FROM BETHANY TO BOONVILLE HAVE THE BEST
CHANCE OF SEEING SEVERE WEATHER...AS THE BRUNT OF THE FORCING MOVES
ACROSS SOUTHEAST IOWA...NORTHEAST MISSOURI INTO ILLINOIS. THE
PRIMARY THREATS FROM ANY STORMS WHICH DEVELOP WILL BE DAMAGING WINDS
AND LARGE HAIL.

ADDITIONALLY...A HEAT ADVISORY REMAINS IN EFFECT FOR LOCATIONS WEST
OF A LINE FROM ST JOSEPH TO CLINTON. AFTERNOON HIGH TEMPERATURES
WILL BE FROM THE MID TO UPPER 90S...WITH HEAT INDICES FROM 105 TO
108.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS MONDAY NIGHT INTO TUESDAY
MORNING...AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE REGION. THE
LOCATIONS MOST APT TO SEE PRECIPITATION ARE WEST OF A LINE FROM
MOUND CITY MISSOURI...TO SEDALIA. AT THIS TIME...NO SEVERE WEATHER
IS ANTICIPATED WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING...MAINLY EAST OF A LINE FROM BETHANY TO BOONVILLE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

NRR

In the hours before

Special weather statement, Jul 20, 8:52 PM CDT, 1 hour 52 minutes before
KSZ102-MOZ001>005-011-012-210700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
852 PM CDT SUN JUL 20 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 779...IN
EFFECT UNTIL 200 AM CDT MONDAY MORNING. THIS TORNADO WATCH INCLUDES
THE FOLLOWING COUNTIES...

IN MISSOURI:

ANDREW...ATCHISON...GENTRY...HARRISON...HOLT...NODAWAY AND WORTH.

IN KANSAS:

DONIPHAN.

SOME CITIES IN THIS TORNADO WATCH INCLUDE BETHANY...MARYVILLE AND
ROCKPORT.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 10:18 PM CDTSevere Thunderstorm WarningEAXMercer42 min
Jul 20, 11:23 PM CDTSevere Thunderstorm WarningEAXAdair, Macon37 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.